Minnesota, 2014

Winter Storm in Minnesota, March 18, 2014

March 18, 2014 · NWS MPX · 15 events in 15 counties and zones

A storm system which began across the Northern Rockies Monday, dived southeast over the Plains, and organized across the Upper Midwest Tuesday and Tuesday night, March 18th. Initially, light snow began across west central and central Minnesota after midnight, Tuesday.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system which began across the Northern Rockies Monday, dived southeast over the Plains, and organized across the Upper Midwest Tuesday and Tuesday night, March 18th. Initially, light snow began across west central and central Minnesota after midnight, Tuesday. Locally 2 to 5 inches of snow fell between midnight and sunrise. During the morning, a small but intense band of snow developed across west central and east central Minnesota between Montevideo, and the northern suburbs of the Twin Cities. This band of snow, drifted northward during the morning...and produced heavy snowfall from near Madison, northeast to St. Cloud and Mora, Minnesota. By Tuesday afternoon, locally 6 to 10 inches of snow fell near Madison, east-northeast to Mora, Minnesota. The snowfall slowly tapered off during the late afternoon and moved east-southeast across eastern Minnesota where locally 2 to 5 inches fell the evening of Tuesday, March 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 17, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 17, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 PM CDT MON MAR 17 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 415 PM CDT MON MAR 17 2014

A BLEND OF THE NAM AND ECMWF WERE USED TO CONSTRUCT THE SHORT
TERM FORECAST DUE TO THE GOOD RUN TO RUN CONSISTENCY BETWEEN
THESE TWO SOLUTIONS. THIS SUPPORTED THE CURRENT FORECAST QUITE
WELL. STRONG LOW LEVEL WAA IS ALREADY UNDERWAY ACROSS MUCH OF THE
CWA. THICKENING CLOUDINESS IS EVIDENT ALONG AND NORTH OF I-94 WITH
THE DEVELOPING WARM FRONT. ECHOES ARE BEGINNING TO SHOW UP IN
SOUTHERN ND AND THESE WILL BEGIN TO IMPACT CENTRAL MN LATER THIS
EVENING. OVERALL...A LOW PRESSURE SYSTEM WILL EXIT THE CENTRAL
PLAINS ON TUESDAY AND REACH THE WESTERN GREAT LAKES BY WEDNESDAY.
THE DRIVER UPSTAIRS FOR THIS SYSTEM WAS OVER THE NORTHERN ROCKIES
EARLY THIS AFTERNOON. A DEFORMATION ZONE WILL DEVELOP FROM WEST
CENTRAL MN INTO NORTHEAST MINNESOTA OVERNIGHT AND PERSIST THROUGH
MUCH OF THE DAY ON TUESDAY. THIS IS WHERE THE STRONGEST FORCING
EXISTS ALONG WITH ELEVATED INSTABILITY. THIS AREA IS IN THE RIGHT
ENTRANCE REGION OF THE UPPER JET AS WELL. THE 295K THETA SURFACE
INDICATES AGGRESSIVE UPGLIDE WITH MIXING RATIOS AROUND 3 G/KG.
PUTTING THIS ALL TOGETHER RESULTS IN A BAND OF 6 TO 12 INCHES OF
SNOW ACCUMULATION FROM CANBY AND MADISON ON NORTHEAST THROUGH
ALEXANDRIA...LITTLE FALLS AND MORA.

BY LATE IN THE DAY ON TUESDAY WE WILL BEGIN TO SEE THE SNOW TRANSITION
FROM WEST CENTRAL AND CENTRAL MINNESOTA TO EAST CENTRAL MN AND
WEST CENTRAL WI. THIS IS TIED TO THE SOUTHERN PORTION OF THE UPPER
JET APPROACHING WITH A COUPLED JET STRUCTURE FORMING OVER OUR
EASTERN CWA. THE SNOW WILL THEN INCREASE OVER THESE AREAS IN THE
LATE AFTERNOON AND EVENING AND PERSIST THROUGH THE NIGHT. THE
INTENSITY OF THE SNOW IS NOT EXPECTED TO BE QUITE WHAT IS
FORECAST IN THE DEFORMATION ZONE OVER WEST CENTRAL AND CENTRAL
MINNESOTA AS THE MID LEVEL LOW IS OPENING UP WHILE LIFTING
NORTHEAST. THIS WILL BRING STRING ADVISORY CRITERIA SNOWS TO THE
WEST AND NORTH METRO AS WELL AS ALONG HIGHWAY 8 IN WEST CENTRAL
WI. THERE REMAINS SOME CONCERN THAT SNOW TOTALS MAY TOP SIX INCHES
FROM NORTH OF THE METRO AND THEN ON EAST THROUGH LUCK AND RICE
LAKE IN WEST CENTRAL WI. THERE ARE ALSO SOME P-TYPE CONCERNS AS
WELL OVERNIGHT AND TUESDAY...PRIMARILY ACROSS SOUTHWEST AND SOUTH
CENTRAL MINNESOTA TUESDAY MORNING WHERE SLEET AND SOME LIGHT
FREEZING RAIN ARE INDICATED. TEMPERATURES WILL BE WARM ENOUGH FOR
A TIME EARLY TUESDAY AFTERNOON FOR ALL RAIN ACROSS FAR SOUTHERN MN
ON NORTHEAST TO EAU CLAIRE.

AS FOR THE HAZARD GRIDS...THE WARNING AREA LOOKED FINE WITH ONLY
ONE COUNTY...REDWOOD COUNTY...ADDED TO THE WARNING. THE WINTER
STORM WATCH AREA WAS TRANSITIONED TO A WINTER WEATHER ADVISORY
WITH 3 TO 6 INCHES OF ACCUMULATION. STRETCHED THE ADVISORY AREA ACROSS
RUSK COUNTY AS WELL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 415 PM CDT MON MAR 17 2014

HIGHLIGHTS IN THE LONG TERM INCLUDE MORE BELOW NORMAL TEMPERATURES
ALONG WITH A COUPLE MORE CHANCES FOR ACCUMULATING SNOW THURSDAY
NIGHT/FRIDAY AND AGAIN SUNDAY NIGHT/MONDAY AS WE PRESS THE PAUSE
BUTTON ON THE RUN UP TO SPRING.

MODEL SPREAD IS FAIRLY MINIMAL GOING INTO THE WEEKEND...WITH THE BIG
FEATURE OF NOTE ON THE HEMISPHERIC SCALE BEING A STRONG REX BLOCK
BOTH THE GFS AND ECMWF DEVELOP BY THE WEEKEND WITH A BETTER THAN 552
DM H5 HIGH CENTERED OVER ALASKA...WITH A CLOSED LOW CENTERED SOUTH
OF THIS ABOUT HALF WAY BETWEEN ALASKA AND HAWAII OUT IN THE NRN PAC
OCEAN. DOWNSTREAM RESPONSE FOR THIS WILL BE A DIGGING OF THE ERN
NOAM UPPER LOW FROM HUDSON BAY DOWN TOWARD THE GREAT LAKES. THIS
WILL RESULT IN THE DEVELOPMENT OF NW FLOW AND THE RETURN OF ARCTIC
AIRMASSES AS WE HEAD TOWARD THE LAST WEEK OF MARCH. MODEL SPREAD
BEGINS TO INCREASE GOING IN TO NEXT WEEK...AS THE GFS BEGINS TO
BREAK DOWN THE REX BLOCK...WHILE THE ECMWF HOLDS IT IN PLACE. BASED
ON THIS...FAVORED GFS/ECMWF BLEND THROUGH THE WEEKEND...WITH A
LEANING TOWARD THE ECMWF AT THE END OF THE PERIOD AS THE GFS IS
LIKELY TOO AGGRESSIVE WITH TRYING TO BREAK DOWN THE REX BLOCK.

FOR THURSDAY...HAVE KEPT THE FORECAST DRY FOR NOW. HOWEVER...THE
GEM/ECMWF/GFS TRY TO BRING A LITTLE LIGHT PRECIP DOWN THE MN RIVER
AS LEAD SHORTWAVE ENERGY BLEEDS OUT AHEAD OF THE MAIN WAVE COMING
FOR THU NIGHT/FRI. SREF PROBS FOR MEASURABLE PRECIP ARE ACTUALLY
NON-EXISTENT AND FORECAST SOUNDINGS SHOW A LOT DRY AIR EXISTING
BELOW 10K FT AS A RIDGE OF HIGH PRESSURE WORKS THROUGH AT THE SFC.
BASED ON THAT...KEPT IT JUST CLOUDY ON THURSDAY...WITH HIGHS PUSHING
UP INTO THE MID 30S/LOWER 40S AS 925-850 MB TEMPS INCREASE TO WITHIN
A FEW DEGS OF EITHER SIDE OF ZERO.

THURSDAY NIGHT INTO FRIDAY...A FAIRLY POTENT SHORTWAVE WILL DROP ESE
OUT OF THE DAKOTAS AND BASICALLY TRACK DOWN I-94. AS IT DOES
SO...GUIDANCE SHOWS AN INVERTED SFC TROUGH DEVELOPING IN RESPONSE TO
LIFT FROM THIS WAVE...WITH A DEFORMATION BAND OF SNOW DEVELOPING
AS A RESULT. GEM IS STRONGEST AND FARTHEST SOUTH WITH THIS...GFS IS
WEAKEST AND FARTHEST NORTH...WITH THE ECMWF COMING RIGHT IN BETWEEN.
FAVORING MORE OF A GFS/ECMWF SOLUTION...COULD EASILY SEE ANOTHER 2-4
INCHES OF SNOW COMING BASICALLY DOWN I-94 ON FRIDAY.

FOR THE WEEKEND...IT LOOKS DRY BUT VERY COLD AS A 1035MB HIGH COMES
OUT OF CANADA AND SETTLES OVER MN. THIS WILL GIVE US HIGHS SATURDAY
MAINLY IN THE 20S...WHICH BY THEN WILL BE A GOOD 15-20 DEGREES BELOW
NORMAL. DEPENDING ON CLOUD COVER AND EXACT PLACEMENT OF THE SFC HIGH
SAT NIGHT...WE WILL LIKELY HAVE A SHOT AT SEEING SOME MORE SUB-ZERO
LOWS SUNDAY MORNING...ESPECIALLY NORTH OF I-94 WHERE THE SNOWPACK IS
STILL MORE THAN 10 INCHES DEEP...EVEN BEFORE THE SNOW ON TUESDAY.

MONDAY WILL BRING WITH IT THE NEXT CHANCE FOR SNOW AS WE GET MORE OF
A CLIPPER TYPE SYSTEM TO WORK SOUTHEAST ACROSS THE AREA. WITH DEEP
UPPER LOW SINKING INTO THE GREAT LAKES...WE WILL SEE THE WRN EDGE OF
THE ARCTIC BOUNDARY WORK INTO THE DAKOTAS AND SW MN ON SUNDAY...WITH
THE WAVE FOR MONDAY WORKING WITH THIS BOUNDARY TO KICK OFF YET
ANOTHER ROUND OF DEFORMATION PRECIP. FOR NOW...HAVE SNOW
TRANSITIONING TO A RAIN OR RAIN/SNOW MIX FOR MONDAY
AFTERNOON...THOUGH FEEL ALLBLEND TEMPERATURES ARE LIKELY TOO WARM AS
CORRECTIONS TOWARD CLIMATOLOGY FROM THE MOS GUIDANCE IS LIKELY
LEADING TO FORECAST HIGHS BEING TOO WARM AS WELL. WITH 1000-500 MB
THICKNESSES FROM THE GFS AND ECMWF BETWEEN 516 AND 528 DM ON
MONDAY...FIND IT HARD TO BELIEVE THAT WE WOULD SEE MUCH IN THE WAY
OF RAIN. AGAIN...THIS COULD BE ANOTHER SHOT AT SEEING ANOTHER QUICK
2-4 INCHES OF SNOW AS OUR WEATHER PATTERN TURNS BACK THE CLOCK TO
JANUARY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1137 PM CDT MON MAR 17 2014

NO MAJOR CHANGES TO THE TAF...BESIDES DELAYING THE ARRIVAL TIME OF
THE PRECIP. STILL MORE OF A PROBLEM FOR THE EVENING OUTSIDE OF
KSTC AND KAXN...WHICH SHOULD SEE THIS MORNING AND EARLY AFTERNOON.

KMSP...

A FEW SPITS OF RAIN OR DRIZZLE CAN NOT BE RULED OUT THIS
MORNING...AND SURFACE TEMPS SHOULD CONTINUE TO HANG RIGHT AT OR A
DEGREE OR TWO ABOVE FREEZING. MOST OF THE DAY IS DRY...BUT LOOK
FOR SNOW TO MOVE IN TOWARD THE END OF THE EVENING RUSH - WE
DELAYED THE ONSET OF THE HEAVIER PRECIP TODAY FROM WHAT WAS IN THE
PREVIOUS /00Z/ TAF.

/OUTLOOK FOR KMSP/

WED...MVFR WITH SN MAINLY IN THE MORNING. IFR CONDITIONS POSSIBLE
EARLY. WINDS NW 20G30KTS.
THU...VFR.  LIGHT VARIABLE WINDS IN THE MORNING...THEN E-SE
5-10KTS.
FRI...MVFR/IFR WITH -SN. WINDS N-NE 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 4 PM TUESDAY TO 7 AM CDT WEDNESDAY
     FOR MNZ053-060>063-067>070-074>076-082.

     WINTER STORM WARNING FROM 4 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
     MNZ041>045-047>050-054>057-064.

     WINTER STORM WARNING FROM 10 AM TUESDAY TO 7 AM CDT WEDNESDAY
     FOR MNZ051-052-058-059-065-066-073.

WI...WINTER WEATHER ADVISORY FROM 4 PM TUESDAY TO 7 AM CDT WEDNESDAY
     FOR WIZ014>016-023.

&&

SHORT TERM...RAH
LONG TERM...MPG
AVIATION...CLF
Hazardous weather outlook, Mar 17, 10:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1109 PM CDT MON MAR 17 2014

MNZ041>045-047>052-054>059-064>066-073-190415-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
1109 PM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT THROUGH TUESDAY
NIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW IS LIKELY ACROSS THE AREA TUESDAY AND TUESDAY NIGHT.
STORM TOTAL SNOW ACCUMULATION BETWEEN 6 AND 12 INCHES IS EXPECTED.
A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT THROUGH TUESDAY
NIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ053-060>063-067>070-074>076-WIZ014>016-023-190415-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-POLK-BARRON-RUSK-ST. CROIX-
1109 PM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW IS EXPECTED ACROSS THE AREA TUESDAY EVENING
AND TUESDAY NIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ077-078-082>085-091>093-WIZ024>028-190415-
RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1109 PM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW IS EXPECTED ACROSS THE AREA TUESDAY EVENING
AND TUESDAY NIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
March 18, 12:00 AM CST to 2:30 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Locally 6 inches of snow fell across the southeast portion of Douglas County. The heaviest occurred between 10 am to 12 pm.

Winter Storm, Pope

When
March 18, 12:00 AM CST to 3:30 PM CST
Where
Pope forecast zone
Reported by
Storm Chaser
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six inches fell across the southeast part of the county.

Winter Storm, Stearns

When
March 18, 12:00 AM CST to 7:00 PM CST
Where
Stearns forecast zone
Reported by
Storm Chaser
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to nine inches fell across the county.

Winter Storm, Morrison

When
March 18, 12:30 AM CST to 3:30 PM CST
Where
Morrison forecast zone
Reported by
Storm Chaser
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the county.

Winter Storm, Todd

When
March 18, 12:30 AM CST to 2:30 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six inches fell across the southern part of the county.

Winter Storm, Benton

When
March 18, 2:00 AM CST to 6:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the county.

Winter Storm, Kanabec

When
March 18, 2:00 AM CST to 7:00 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to ten inches fell across the county.

Winter Storm, Mille Lacs

When
March 18, 2:00 AM CST to 6:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Storm Chaser
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snow began during the early morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the southern part of the county.

Winter Storm, Isanti

When
March 18, 4:00 AM CST to 7:30 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the county.

Winter Storm, Sherburne

When
March 18, 4:00 AM CST to 7:30 PM CST
Where
Sherburne forecast zone
Reported by
Storm Chaser
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the northern part of the county.

Winter Storm, Chippewa

When
March 18, 7:00 AM CST to 3:30 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six inches fell across the county.

Winter Storm, Kandiyohi

When
March 18, 7:00 AM CST to 3:30 PM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell in the northern portion of the county.

Winter Storm, Lac Qui Parle

When
March 18, 7:00 AM CST to 2:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the county.

Winter Storm, Meeker

When
March 18, 7:00 AM CST to 5:30 PM CST
Where
Meeker forecast zone
Reported by
Storm Chaser
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six inches fell in the northern part of the county.

Winter Storm, Swift

When
March 18, 7:00 AM CST to 2:30 PM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Snow began during the morning of Tuesday, March 18th. Heavy snow fell during the mid to late morning hours, before tapering off during the afternoon. Locally six to eight inches fell across the eastern part of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495699, 495709, 495711, 495708, 495713, 495700, 495703, 495707, 495702, 495710, 495701, 495704, 495705, 495706, 495712.